Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 95, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 10, 2005, 3:56 PM MDT for Blaine County, Montana. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2005, 3:56 PM MDT (21:56 UTC)
- Expired
- Aug 10, 2005, 4:39 PM MDT
- In force
- 43 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 150 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:10 PM MDT | HAIL 1 | Hays, MT | |
| Aug 10, 4:21 PM MDT | HAIL 0.75 | Zortman, MT | |
| Aug 10, 4:22 PM MDT | HAIL 0.75 | N Zortman, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 102157 SVRTFX MTC005-102245- /O.NEW.KTFX.SV.W.0095.050810T2156Z-050810T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 356 PM MDT WED AUG 10 2005 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA * UNTIL 445 PM MDT * AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF HAYS...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR HAYS BY 410 PM MDT HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING ONE INCH DIAMETER HAIL. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4815 10894 4797 10897 4787 10818 4811 10813 $$
2 follow-up statements
000 WWUS55 KTFX 102215 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 414 PM MDT WED AUG 10 2005 MTC005-102245- /O.CON.KTFX.SV.W.0095.000000T0000Z-050810T2245Z/ BLAINE MT- 414 PM MDT WED AUG 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM MDT FOR SOUTHEASTERN BLAINE COUNTY... AT 407 PM MDT...THE PUBLIC REPORTED QUARTER-SIZED HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF HAYS...MOVING EAST AT 30 MPH. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR CENTRAL MONTANA. LAT...LON 4815 10894 4797 10897 4787 10818 4811 10813 $$
000 WWUS55 KTFX 102239 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 438 PM MDT WED AUG 10 2005 MTC005-102248- /O.CAN.KTFX.SV.W.0095.000000T0000Z-050810T2245Z/ BLAINE MT- 438 PM MDT WED AUG 10 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BLAINE COUNTY IS CANCELLED... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR CENTRAL MONTANA. LAT...LON 4815 10894 4797 10897 4787 10818 4811 10813 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:55 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 10, 2:55 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 255 PM MDT WED AUG 10 2005 .DISCUSSION... TONIGHT THROUGH SATURDAY...PATTERN NOT CHANGED MUCH FROM YESTERDAY. THUNDERSTORMS DEVELOPING ACROSS THE NORTH AND ACROSS THE SOUTH THIS AFTERNOON. ISOLATED STORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS BEING THE PRIMARY THREATS. FLOW ALOFT BECOMES CYCLONIC THURSDAY AND THE AIRMASS REMAINS UNSTABLE FOR A CONTINUING CHANCE OF CONVECTIVE ACTIVITY. UPPER TROF SAGS OVER THE AREA FRIDAY. ASSOCIATED SURFACE HIGH PRESSURE BUILDS OVER THE AREA AS WELL BRINGING WEAK UPSLOPE CONDITIONS AND MUCH COOLER AIR. INSTABILITY SHOWERS ARE A POSSIBILITY. UPPER TROF AND SURFACE HIGH PRESSURE BEGIN TO MOVE EAST BY SATURDAY ALLOWING FOR A WARM-UP TO BEGIN. FLOW ALOFT REMAINS NORTHWEST HOWEVER AND A FEW INSTABILITY SHOWERS ARE POSSIBLE. TEMPERATURES REMAIN NEAR SEASONAL AVERAGES THURSDAY BEFORE DROPPING BELOW FRIDAY AND SATURDAY. EMANUEL SATURDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS CONTINUE IN GOOD AGREEMENT...ADVERTISING AN UPPER LEVEL TROUGH EXTENDING FROM CENTRAL CANADA INTO THE PACIFIC NW AND NORTHERN ROCKIES THROUGH THE PERIOD. TEMPS WILL MODERATE SOME ON SUNDAY BEFORE A REINFORCING SURFACE HIGH DROPS SOUTH SUNDAY NIGHT. WILL HAVE TEMPERATURES GENERALLY IN THE 60S ACROSS NORTHERN ZONES SATURDAY WITH TEMPS IN THE 70S ACROSS THE SW VALLEYS. TEMPS WILL THEN RECOVER INTO THE LOWER TO MID 70S FOR SUNDAY AND MONDAY. OVERNIGHT TEMPERATURES WILL GENERALLY BE IN THE 40S ACROSS LOWER ELEVATIONS...HOWEVER WOULD NOT BE SURPRISED TO SEE TEMPS IN THE 30S IF SKIES CLEAR AT NIGHT. CYCLONIC NW FLOW ALOFT AND UPSLOPE SURFACE WINDS WILL KEEP THE PERIOD UNSETTLED WITH ENOUGH INSTABILITY FOR A SLIGHT CHANCE OF SHOWERS...BUT EXPECT PRECIP AMOUNTS TO BE FAIRLY LIGHT THROUGH THE PERIOD. HOENISCH TUESDAY THROUGH WEDNESDAY...GFS MOVES INTO FAIR AGREEMENT WITH ECMWF DURING THIS PERIOD. SHORT WAVE RIDGE OVER CWA TUESDAY FOR DRY BUT COOL CONDITIONS. BY LATE AFTERNOON THE RIDGE SLIDES EAST WITH WESTERLY FLOW ALOFT SHIFTING SOUTHWESTERLY. LIMITED MOISTURE IN THIS FLOW RESULTS IN ISOLATED SHOWERS AND THUNDERSTORMS OVER THE FAR SOUTHERN THEN SOUTHEASTERN PORTIONS OF THE CWA. WARMER AIR IN THE SOUTHWEST FLOW MODERATES TEMPERATURES TO NEAR SEASONAL VALUES WEDNESDAY. EK && .AVIATION... UPDATED 1810Z. MOIST AND UNSTABLE WESTERLY FLOW ALOFT WITH EMBEDDED SHORTWAVE ENERGY WILL CONTINUE TO TRIGGER WIDELY SCATTERED CONVECTION THROUGH TODAY WITH ACTIVITY AGAIN INCREASING IN THE AFTERNOON AND EVENING HOURS AND GENERALLY FOCUSED ALONG THE STALLED FRONTAL BOUNDARY...WHERE A FEW SEVERE THUNDERSTORMS MAY DEVELOP...MAINLY AFTER 00Z WITH GUSTY WINDS AND HAIL A POSSIBILITY WITH STRONGER CELLS. ANY CONVECTION THIS AFTERNOON AND EVENING MAY BRING LOCAL MVFR CEILINGS AS THE AIRMASS CONTINUES TO MOISTEN. CAMP && .PRELIMINARY POINT TEMPS/POPS... GTF 52 80 48 68 / 30 20 20 20 CTB 48 72 44 64 / 30 30 20 20 HLN 56 82 53 74 / 30 10 10 20 BZN 48 81 45 75 / 40 20 10 20 WEY 39 73 38 68 / 30 20 20 20 DLN 49 82 45 77 / 10 10 10 20 HVR 52 77 48 67 / 30 30 20 20 LWT 51 77 47 65 / 40 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR GALLATIN...JUDITH BASIN...MEAGHER...FERGUS...BROADWATER COUNTIES. && SHORT TERM...EMANUEL LONG TERM....HOENISCH/KURDY AVIATION...CAMP WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 10, 5:05 AM MDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 505 AM MDT WED AUG 10 2005 MTZ008>015-044>055-111105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 505 AM MDT WED AUG 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THERE IS A SMALL CHANCE OF AN ISOLATED SEVERE THUNDERSTORM THIS AFTERNOON AND EVENING...MAINLY OVER THE PLAINS. NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 10, 11:53 AM MDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1153 AM MDT WED AUG 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN ROY 47.33N 108.96W
08/10/2005 1.50 INCH FERGUS MT TRAINED SPOTTER
1.50 INCHES OF RAIN DURING EARLY MORNING THUNDERSTORMS
&&
WILLIAMSON DCLocal storm report, Aug 10, 2:52 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
252 PM MDT WED AUG 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 25 S HAVRE 48.18N 109.68W
08/10/2005 0.75 INCH HILL MT TRAINED SPOTTER
&&
WILLIAMSON DCLocal storm report, Aug 10, 2:57 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT WED AUG 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL BOX ELDER 48.32N 110.01W
08/10/2005 0.75 INCH HILL MT PUBLIC
HAIL LASTED 7 MIN WIND GUST ESTMD 45 MPH
0225 PM HAIL ROCKY BOY 48.26N 109.79W
08/10/2005 1.00 INCH HILL MT PUBLIC
&&
WILLIAMSON DCLocal storm report, Aug 10, 3:27 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 PM MDT WED AUG 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 5 S LLOYD 48.22N 109.36W
08/10/2005 0.75 INCH BLAINE MT TRAINED SPOTTER
HAIL LASTED FOR TEN MINUTES. MOSTLY PEA SIZED. 0.60
INCHES OF RAIN ACCOMPANIED STORM.
&&
RHDLocal storm report, Aug 10, 3:35 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
335 PM MDT WED AUG 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FUNNEL CLOUD 13 S HAVRE 48.36N 109.68W
08/10/2005 HILL MT PUBLIC
REPORT CAME THROUGH HIGHWAY PATROL
&&
WILLIAMSON DCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:14 PM MDT | Severe Thunderstorm Warning | TFX | Pondera | 46 min |
| Aug 9, 6:16 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 51 min |
| Aug 9, 6:18 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 57 min |
| Aug 9, 6:59 PM MDT | Severe Thunderstorm Warning | TFX | Pondera | 40 min |
| Aug 10, 2:27 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 65 min |
| Aug 10, 4:02 AM MDT | Severe Thunderstorm Warning | TFX | Fergus | 43 min |
| Aug 10, 7:56 AM MDT | Severe Thunderstorm Warning | TFX | Beaverhead | 47 min |
| Aug 10, 2:01 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 47 min |
| Aug 10, 2:41 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 79 min |
| Aug 10, 3:43 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 77 min |
| Aug 10, 4:12 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater | 39 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.